Alert archive / Colorado / Red Flag Warnings in 2019

Red Flag Warning 5, NWS Denver/Boulder, CO

August 24, 20197 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Aug 24, 2019, 1:48 PM MDT for 7 counties in Colorado. It took effect at Aug 25, 2019, 11:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 24, 2019, 1:48 PM MDT (19:48 UTC)
In effect from
Aug 25, 2019, 11:00 AM MDT
Expired
Aug 25, 2019, 8:00 PM MDT
In force
9 hr
Issued by
NWS Denver/Boulder, CO

Counties Boulder County, CO, Grand County, CO, Jackson County, CO, Larimer County, CO, Park County, CO, Summit County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 101 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-559 J/kg
Mixed-layer LCL
1512 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

870 
WWUS85 KBOU 241948
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
148 PM MDT Sat Aug 24 2019

COZ211-213>215-238-242-250400-
/O.UPG.KBOU.FW.A.0002.190825T1700Z-190826T0200Z/
/O.NEW.KBOU.FW.W.0005.190825T1700Z-190826T0200Z/
Jackson County Below 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer and Boulder Counties Between 6000 and 9000 Feet-
Larimer County Below 6000 Feet/Northwest Weld County-
Northeast Weld County-
148 PM MDT Sat Aug 24 2019

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MDT SUNDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR NORTH PARK, MIDDLE PARK, 
SOUTH PARK, THE FAR NORTHERN MOUNTAINS AND FOOTHILLS AND THE 
CHEYENNE RIDGE...

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect
from 11 AM to 8 PM MDT Sunday. The Fire Weather Watch is no
longer in effect.

* Affected Area...Fire Weather Zones 211...213...214...215... 
  238 and 242.

* Winds...West 15 to 25 mph with gusts up to 40 mph.

* Timing...Late Sunday morning through Sunday evening.

* Relative Humidity...As low as 14 percent.

* Impacts...Fires will start easily and spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
150 
WWUS85 KBOU 250825
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
225 AM MDT Sun Aug 25 2019

COZ211-213>215-238-242-251800-
/O.CON.KBOU.FW.W.0005.190825T1700Z-190826T0200Z/
Jackson County Below 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer and Boulder Counties Between 6000 and 9000 Feet-
Larimer County Below 6000 Feet/Northwest Weld County-
Northeast Weld County-
225 AM MDT Sun Aug 25 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
NORTH PARK, MIDDLE PARK, SOUTH PARK, THE FRONT RANGE FOOTHILLS 
AND THE CHEYENNE RIDGE...

* Affected Area...Fire Weather Zones 211...213...214...215... 
  238 and 242.

* Winds...West 15 to 25 mph with gusts up to 40 mph.

* Timing...Late Sunday morning through early Sunday evening.

* Relative Humidity...As low as 14 percent.

* Impacts...Fires will start easily and spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Gimmestad
450 
WWUS85 KBOU 251647
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
1047 AM MDT Sun Aug 25 2019

COZ211-213>215-238-242-260100-
/O.CON.KBOU.FW.W.0005.190825T1700Z-190826T0200Z/
Jackson County Below 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer and Boulder Counties Between 6000 and 9000 Feet-
Larimer County Below 6000 Feet/Northwest Weld County-
Northeast Weld County-
1047 AM MDT Sun Aug 25 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR NORTH PARK, MIDDLE PARK,
SOUTH PARK, THE FRONT RANGE FOOTHILLS AND THE CHEYENNE RIDGE...

* Affected Area...Fire Weather Zones 211...213...214...215... 
  238 and 242.

* Winds...West 15 to 25 mph with gusts up to 40 mph.

* Timing...Late Sunday morning through early Sunday evening.

* Relative Humidity...As low as 13 percent.

* Impacts...Fires will start easily and spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
231 
WWUS85 KBOU 260205
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
805 PM MDT Sun Aug 25 2019

COZ211-213>215-238-242-260315-
/O.EXP.KBOU.FW.W.0005.000000T0000Z-190826T0200Z/
Jackson County Below 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer and Boulder Counties Between 6000 and 9000 Feet-
Larimer County Below 6000 Feet/Northwest Weld County-
Northeast Weld County-
805 PM MDT Sun Aug 25 2019

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY FOR THE HIGH MOUNTAIN PARKS...NORTHERN FRONT RANGE
FOOTHILLS AND NORTHERN WELD COUNTY...

Temperatures have cooled this evening, allowing relative humidity
levels to rise. Winds have also decreased and the threat of
dangerous fire behavior has ended. Cooler temperatures and lighter
winds are expected Monday which will help keep fire danger levels
below very high or extreme categories.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Aug 24, 9:13 AM MDT, 4 hours 35 minutes earlier.

Area forecast discussion, Aug 24, 9:13 AM MDT, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
913 AM MDT Sat Aug 24 2019

.UPDATE...
Issued at 902 AM MDT Sat Aug 24 2019

Water vapor imagery showing upper trof center across east central
Wyoming and tail end of trof extending into northeast Colorado and
supported by 60kt jet streak. QG fields still showing weak to
moderate ascent over the far northeast Corner this morning.
Result of this feature has been showers that have developed and
has expanded in the past hour. Given still a moist, southeast low
level flow, expect a few thunderstorms as well this morning. Have
already adjusted forecast to add some showers this morning over
the northeast corner but will need to expand this area a bit more
west into Washington and Logan county as well.

Further west, a drier airmass will continue to filter in from the
west and northwest as a moderate northwest flow aloft develops.
Already seeing some gusty winds in the mountains with Berthoud
Pass gusty winds to 50 mph. No thunderstorms expected anywhere
today except the far northeast corner of Colorado.

&&

.SHORT TERM...(Today and tonight)
Issued at 406 AM MDT Sat Aug 24 2019

There are still a few tiny showers over the plains, a little
surprise apparently reflecting a little pocket of weaker capping
behind last night's shortwave trough. These should dissipate
quickly as the expected warming aloft and drying moves in from the
west. There are a few patches of stratus over the plains but so
far higher than the last couple of mornings. This should increase
through sunrise, especially over the eastern part of the plains
and it should be slower to dissipate in that area as well. This
will keep temperatures cooler through the day, which should also
keep convection from forming on the west edge of the moisture.
There will likely be some late afternoon storms further east where
the moisture is richer, but this will likely be along or east of
the state line.

Further west, it should be too dry for much more than cumulus
clouds this afternoon, and if the warming aloft comes fast enough
that may even be difficult. There will be some wind mixing down
this afternoon, mainly over the mountains, which will cause fire
weather concerns. East of the mountains the low level flow will be
dominated by the shedding of a Denver cyclone vortex that should
develop in the next few hours and move east, leaving north winds
into Denver. This could transition to a better mixed northwest
flow near the end of the day, but even then it would likely be
northwest near Wyoming and curl around into Denver from the north
or northeast. Forecast temperatures for today remain a bit above
guidance and still look good given the amount of sun and drying we
expect today. It will be a mild night in most areas with enough
wind to keep some mixing, though calm spots could drop more under
clear skies.

.LONG TERM...(Sunday through Friday)
Issued at 406 AM MDT Sat Aug 24 2019

High to extreme fire danger expected on Sunday, reference the
fire weather discussion below. For Sunday and Sunday night, a
strong northwesterly flow will be over the region with the passage
of a 110 kt upper level jet max moving across Wyoming. Forecast
models keep northern Colorado on the warm and subsident part of
the right exit region of the jet. 250 mb winds over northern CO in
the 60-70kt range for Sunday. In addition, high temperatures will
be just shy of record highs. The record high in Denver for the
25th is 99 set in 2011. A lee trough over eastern CO should help
to enhance the downslope warming over the foothills with min rh
below 15 percent. Expect very gusty winds in the Front Range
mountains and foothills, anywhere from 35 to 55 mph. There will be
a slow recovery Sunday evening with gusty winds persisting
especially along the Front Range ahead of an approaching cool
front. This feature should push into the region from the
north/northeast after 06z Sunday night. Monday through Tuesday,
temperatures across the urban corridor and northeast plains will
drop back into the low to mid 80s. The flow aloft will continue
to be northwesterly across the forecast area with a secondary cool
front pushing through the northeast plains around 12z Tuesday.
The fire danger will not be as extreme but will remain elevated in
the mountains west of the Continental Divide where these fronts
will have no significant impact. From the Front Range Foothills
eastward however, the models show at least enough moisture over
the plains for a slight chance of showers/thunderstorms Tuesday
into Wednesday. Temperatures are expected to start climbing back
up on Wednesday, with a few solutions forecasting highs back around
90. Consensus however keeps the highs just shy of that. Thursday
through Saturday, the upper ridge is forecast to be over the
Desert Southwest with a zonal flow aloft over Colorado. The models
indicate another front bringing cooler temperatures and better
moisture into the northeast plains from the Great Plains. It may
be overdone but overall there should be a better chance of
thunderstorms each day, mainly from the Front Range Foothills
eastward with a drier zonal flow over the mountains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 902 AM MDT Sat Aug 24 2019

VFR with drier airmass today and no thunderstorms expected.
Surface winds shifting northwest this morning before shifting
east and southeast later this afternoon and evening. Speeds
generally 15kt or less through the period.

&&

.FIRE WEATHER...
Issued at 406 AM MDT Sat Aug 24 2019

Warmer and drier air will move in today along with a little
stronger winds aloft. This will create conditions near Red Flag
criteria over the northern Colorado mountains and near the
foothills north of Denver this afternoon. Both the weather and
fuel conditions look marginal in most areas, so no warning will be
issued for today, but heightened caution is still advised.

Critical fire weather conditions are forecast for Sunday
afternoon. The combination of hot temperatures, low relative
humidities and gusty northwest winds will likely impact favored
elevated locations. The wind will be strongest in the mountains
north of I-70 and along the Wyoming border.  The main areas set
for high to extreme fire conditions will be the Medicine Bow and
Front Range mountain ranges below 10 thousand feet, the high
mountain valleys as well as areas in and near the northern Front
Range foothills and Cheyenne Ridge. Some question as to whether
zone 242 in northeast Weld County should be included in the
watch. Observed rainfall in the last 7 days is in the 2-4 inch
range. Will leave the watch as is for now and let the day shift
have the final call on that zone.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Sunday morning through Sunday evening
for COZ211-213>215-238-242.

&&

UPDATE...Entrekin
SHORT TERM...Gimmestad
LONG TERM...Cooper
AVIATION...Entrekin
FIRE WEATHER...Gimmestad/Cooper
Hazardous weather outlook, Aug 24, 9:30 AM MDT, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
930 AM MDT Sat Aug 24 2019

COZ030>051-251530-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
930 AM MDT Sat Aug 24 2019

...High to Extreme Fire Danger this Weekend...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Areas in and near the mountains will be warmer and drier today.
Wind gusts of 20 to 30 mph will be common this afternoon in the
mountains, causing elevated fire danger. Over the high mountain
passes, gusts up to 50 mph can be expected.

Scattered showers and a few thunderstorms will continue over the
far northeast plains of Colorado through this afternoon, mainly
east a line from Akron to Sterling. Brief rain and gusty winds
will accompany the showers.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Hot, windy and dry conditions on Sunday will produce high to
extreme fire danger. Conditions will be most extreme in the Front
Range mountains below 10 thousand feet, high mountain valleys, in
and near the northern foothills and Cheyenne Ridge. A Fire
Weather Watch is in effect for most of these areas on Sunday
afternoon.

Temperatures will be closer to normal through most of next week as
a series of cool fronts move into the northeast plains. There
will be a slight chance of thunderstorms by the mid-week, with a
better chance of thunderstorms by the end of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 6:26 PM MDTSpecial Weather StatementBOUWashington34 min
Aug 23, 7:16 PM MDTSpecial Weather StatementBOULincoln29 min

Nearby

Red Flag Warnings in Colorado, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.